Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 2011, 5:47 PM CDT for Finney County, Gray County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2011, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 26, 2011, 6:19 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:10 PM CDT | TSTM WND GST 65 | 8 Ne Garden City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3032 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WUUS53 KDDC 262247 SVRDDC KSC055-069-262330- /O.NEW.KDDC.SV.W.0248.110826T2247Z-110826T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 547 PM CDT FRI AUG 26 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS... NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS... * UNTIL 630 PM CDT * AT 543 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF GARDEN CITY...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GARDEN CITY... MAINLY RURAL AREAS OF CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3819 10052 3788 10058 3798 10099 3820 10098 TIME...MOT...LOC 2246Z 277DEG 19KT 3809 10087 WIND...HAIL 60MPH <.50IN $$ WAH
1 follow-up statement
823 WWUS53 KDDC 262319 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 619 PM CDT FRI AUG 26 2011 KSC055-069-262329- /O.CAN.KDDC.SV.W.0248.000000T0000Z-110826T2330Z/ GRAY KS-FINNEY KS- 619 PM CDT FRI AUG 26 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3819 10052 3788 10058 3798 10099 3820 10098 TIME...MOT...LOC 2319Z 277DEG 19KT 3807 10065 $$ WAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:59 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 26, 2:59 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI AUG 26 2011 .SYNOPSIS... A LARGE CONTINENTAL HIGH IN THE MID/UPPER TROPOSPHERE CONTINUED TO BE CENTERED OVER THE SOUTHERN ROCKIES AND ADJACENT HIGH PLAINS OF SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE. SPECIAL 18Z SOUNDING TODAY (FOR HURRICANE IRENE) LOOKED QUITE SIMILAR TO YESTERDAY'S 18Z SOUNDING WITH DUE NORTH WINDS ON THE EAST SIDE OF THE HIGH 300-150MB...BUT WIND SPEEDS GENERALLY 25 KNOTS OR LESS. LOW LEVEL FLOW IN THE SOUNDING WAS OUT OF THE SOUTHWEST AND THIS HAS LED TO A WARM NOSE IN THE LOWER TROPOSPHERE TO SPREAD NORTHEAST ACROSS THE DDC FA. 19Z TEMPERATURES WERE IN THE 100 TO 104F RANGE WITH A FEW DEGREES INCREASE EXPECTED BY 22Z. A WEAK FRONT AT THE SURFACE EXTENDED FROM NEAR SPRINGFIELD, CO TO HASTINGS, NE AND A DEEPLY MIXED ATMOSPHERE BY MID AFTERNOON HAS LED TO CUMULUS FIELD DEVELOPMENT EXTENDING NORTHEAST INTO FAR SOUTHWEST KANSAS. && .DISCUSSION... DAYS 1-2... MAIN CHALLENGE WILL BE HIGH TEMPERATURES NEXT COUPLE OF DAYS AND PRECIPITATION CHANCES TONIGHT...LATE IN THE DAY SATURDAY...AND AGAIN LATE IN THE DAY/EVENING SUNDAY. THROUGHOUT THE WEEKEND...THE LARGE SCALE UPPER HIGH WILL SHIFT SLIGHTLY WESTWARD AS JET STREAM ENERGY DIVES SOUTHEAST AROUND THE HIGH INTO THE NORTHERN PLAINS AND MIDWEST REGION. THE FIRST FRONT...AS DISCUSSED IN THE SYNOPSIS ABOVE...WILL YIELD WIDELY SCATTERED THUNDERSTORMS AFFECTING MAINLY WESTERN AND NORTHWESTERN DDC FA AND WILL CONTINUE THE 20-30 POP FORECAST. GIVEN THE HOT TEMPERATURES IN THE 102-105 RANGE NEAR THE CONVERGENCE AXIS WITH THE FRONT AND SIGNIFICANT TEMPERATURE-DEWPOINT SPREADS...WILL HAVE TO WATCH FOR ISOLATED MICROBURST POTENTIAL WITH THE STRONGEST STORM GOING INTO THE MID EVENING HOURS THIS EVENING. GIVEN LACK OF STRONG FORCING FOR ASCENT AM NOT EXPECTING ANY MESOSCALE CONVECTIVE SYSTEM TO THRIVE THROUGH THE NIGHT DESPITE WHAT THE GFS WOULD SEEM TO HINT AT IN ITS QPF FIELD TONIGHT. ON SATURDAY...THE FRONT WILL WEAKEN AND WINDS ACROSS SOUTHWEST KANSAS WILL BE LIGHT AND VARIABLE WITH A WEAK PRESSURE GRADIENT IN PLACE. BY LATE AFTERNOON/EVENING...WEAK LEE TROUGH WILL REDEVELOP WITH WINDS BECOMING MORE SOUTHEASTERLY BY SATURDAY EVENING. WILL GO WITH 15-20 POPS NEAR THE COLORADO BORDER FOR ANY STORMS DEVELOPING NEAR THE OLD WASHED-OUT FRONT IN DEEPLY MIXED BOUNDARY LAYER REACHING CONVECTIVE TEMPERATURE. SLIGHTLY COOLER 850MB FLOW AND LACK OF A DOWNSLOPE WARM NOSE IN PLACE...THE HIGHS SHOULD BE A COUPLE DEGREES LOWER VERSUS FRIDAY...BUT NOT COOL ENOUGH TO PREVENT THE 50TH 100 DEGREE DAY IN DODGE CITY THIS WARM SEASON. ON SUNDAY...A STRONGER PUSH OF COOLER AIR WILL MOVE INTO NORTHERN KANSAS...BUT THE TIMING OF THE FRONT IS A BIT SLOWER THAN PREVIOUSLY FORECAST...SO ANOTHER VERY HOT DAY IS EXPECTED ACROSS MUCH OF THE FORECAST AREA WITH HIGHS WELL INTO THE 100S ONCE AGAIN. DEVELOPMENT OF A WARM PLUME +30 TO +32C AT 850MB WILL SUPPORT WIDESPREAD HIGHS OF 104 TO 108 DEGREES FOR HIGHS...AND HAVE ADJUSTED THE SUNDAY MAXT ACCORDINGLY...INCLUDING 106 DEGREES FOR DODGE CITY. 20-30 POPS WILL BE IN THE FORECAST FOR LATE DAY STORMS ALONG THE ADVANCING FRONT WHEN CONVECTIVE TEMPERATURE IS REACHED AND LOW LEVEL CONVERGENCE FORCES CONVECTION ALONG THE BOUNDARY...AND THESE POPS WILL BE CONCENTRATED MAINLY ON THE EASTERN AND CENTRAL PORTION OF THE FORECAST AREA WHERE MOISTURE CONTENT WILL BE A LITTLE BIT HIGHER SUPPORTING MORE ORGANIZED STORMS. DAYS 3-7... FCST ISSUES THIS PERIOD IS FROPA AND CHANCES OF THUNDERSTORMS SUNDAY EVENING, THE AMOUNT OF COOLING BEHIND THE FRONT ON MONDAY AND THEN HOW MUCH THE HEAT BUILDS BACK DURING NEXT WORKWEEK. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE ECMWF BEING THE MOST AGGRESSIVE IN BRINGING AT LEAST TEMPORARY COOLING MONDAY AS THE UPPER RIDGE SHIFTS WEST AND ALLOWS FOR A FROPA. I'M NOT READY TO SINK INTO THIS SOLUTION OF A STRONG FROPA JUST YET (ECMWF INDICATING MAINLY 80S ON MONDAY) BUT THIS IS SOMETHING TO BE WATCHED. AFTER THE VERY HOT DAY SUNDAY,ESPECIALLY ACROSS THE SOUTH, IT WOULD APPEAR THAT ELEVATED OR HIGH TERRAIN CONVECTION BEHIND THE FRONT COULD SLIDE INTO MY CWA SUNDAY NIGHT. HOWEVER, THERE IS SOME DISAGREEMENT ABOUT UPPER SUPPORT. THE LATEST GFS RUN WAS MORE ROBUST ON THIS SUPPORT (UPPER S/WV AND JET STREAK) AND GENERATES QUITE A BIT OF QPF ACROSS MY NORTHEAST HALF OF THE CWA. THE OTHER DETERMINISTIC MODELS DID NOT INDICATE MUCH. I WOULD FAVOR THE LATTER AS THIS HAS BEEN THE TREND LATELY. ALL THE LONG RANGE MODELS SHOW THE WESTERLIES STRENGTHENING ENOUGH TO SUPPRESS THE RIDGE SOUTH WITH THE CENTER PERHAPS SHIFTING SOUTHEAST OF THE CENTRAL PLAINS BY MID-WEEK. REGARDLESS, WITH WESTERLIES STRENGTHENING AND LEE TROUGHING COMMENCING, SOUTHERLY WINDS WILL RETURN. HEAT WOULD BUILD BACK INTO THE HIGH PLAINS WITH THIS SCENARIO. MID/UPPER LEVEL FLOW THEN WOULD SUPPORT PERHAPS A LITTLE DEEPER/TROPICAL MOISTURE WHICH MAY BRING AT LEAST SMALL CHANCES FOR LATE DAY STORMS. WON'T GET TOO EXCITED ABOUT THIS PROSPECT BUT DID KEEP MAX TEMPS ON THE HOT SIDE. LATER IN THE WEEK THERE APPEARS TO BE THE CHANCE OF A DECENT S/WV TROUGH MOVING INTO THE NORTHERN PLAINS WHICH MAY BRING ANOTHER FRONT. && .AVIATION... WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING ALONG THE SURFACE TROUGH COULD BE IN THE VCNTY OF THE GCK AND HYS TERMINALS. CONVECTIVE DEBRIS IN THE FORM OF MID/UPPER LEVEL CLOUDS WILL PERSIST UNTIL ABOUT MIDNIGHT. SURFACE WINDS COULD BECOME VARIABLE IN THE GARDEN CITY AREA THIS EVENING. OTHERWISE, NO OTHER IMPACTS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 103 69 106 / 20 10 10 10 GCK 67 102 67 104 / 30 10 10 10 EHA 66 100 67 99 / 20 20 20 10 LBL 68 103 68 105 / 20 10 10 10 HYS 68 100 68 97 / 30 10 10 20 P28 71 103 70 107 / 10 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/07/07
Hazardous weather outlook, Aug 26, 3:55 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT FRI AUG 26 2011 KSZ030-031-043>046-061>066-074>081-084>090-271130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 AM CDT FRI AUG 26 2011 /255 AM MDT FRI AUG 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT, PARTICULARLY ALONG AND WEST OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EARLY SATURDAY NIGHT, ESPECIALLY ALONG AND WEST OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY BUT THESE ARE NOT EXPECTED TO BE SEVERE, .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 26, 3:24 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT FRI AUG 26 2011
KSZ030-031-262115-
ELLIS-TREGO-
324 PM CDT FRI AUG 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND WESTERN ELLIS
COUNTIES...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING EAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3873 9951 3888 9996 3913 10000 3914 9987
3914 9949
TIME...MOT...LOC 2024Z 280DEG 17KT 3901 9983
WAHSpecial weather statement, Aug 26, 4:28 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 428 PM CDT FRI AUG 26 2011 KSZ044-045-262215- LANE-NESS- 428 PM CDT FRI AUG 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ALAMOTA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES...INCLUDING THE CITIES OF ALAMOTA AND BEELER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3865 9992 3841 9972 3828 10041 3852 10046 TIME...MOT...LOC 2128Z 295DEG 22KT 3847 10025 WAH
Special weather statement, Aug 26, 4:41 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT FRI AUG 26 2011
KSZ043-044-063-262230-
FINNEY-LANE-SCOTT-
441 PM CDT FRI AUG 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY...SOUTHEASTERN
SCOTT AND SOUTHERN LANE COUNTIES...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF AMY...MOVING SOUTHEAST AT
15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3844 10042 3832 10026 3819 10025 3816 10094
3841 10095
TIME...MOT...LOC 2141Z 282DEG 21KT 3835 10051
WAHSpecial weather statement, Aug 26, 4:51 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT FRI AUG 26 2011
KSZ044-045-063-064-077-262230-
FINNEY-GRAY-HODGEMAN-LANE-NESS-
451 PM CDT FRI AUG 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
NORTHEASTERN GRAY...NORTHWESTERN HODGEMAN...SOUTHEASTERN LANE AND
SOUTHERN NESS COUNTIES...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NESS CITY TO 9 MILES
SOUTHEAST OF BEELER TO 12 MILES SOUTH OF ALAMOTA...MOVING SOUTHEAST
AT 25 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3826 9963 3805 9993 3799 10029 3830 10050
3838 10015 3858 9986
TIME...MOT...LOC 2151Z 333DEG 20KT 3843 9989 3830 10009
3825 10034
WAHLocal storm report, Aug 26, 4:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT FRI AUG 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 WNW ELLIS 38.96N 99.61W
08/26/2011 E1.00 INCH TREGO KS PUBLIC
&&
MSCOTTLocal storm report, Aug 26, 5:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT FRI AUG 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 N TREGO CENTER 38.94N 99.89W
08/26/2011 E0.88 INCH TREGO KS PUBLIC
0455 PM TSTM WND GST 4 N TREGO CENTER 38.94N 99.89W
08/26/2011 E60.00 MPH TREGO KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:24 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| Aug 26, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Aug 26, 4:28 PM CDT | Special Weather Statement | DDC | Ness | 47 min |
| Aug 26, 4:41 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| Aug 26, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 12 min |
| Aug 26, 4:51 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 39 min |
| Aug 26, 5:00 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Aug 26, 6:12 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.